Arizona, 2011Damaging Wind in Arizona, August 31, 2011
August 31, 2011 · NWS TWC · 1 event in 1 county or zone
Increasing moisture, an upper level disturbance, and unusually hot temperatures created a very unstable environment that led to scattered afternoon and evening thunderstorms. Some of the storms produced strong winds and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing moisture, an upper level disturbance, and unusually hot temperatures created a very unstable environment that led to scattered afternoon and evening thunderstorms. Some of the storms produced strong winds and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 31, 2:30 PM MST, 15 minutes earlier.
Area forecast discussion, Aug 31, 2:30 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST WED AUG 31 2011
.SYNOPSIS...MOISTURE INCREASE TODAY WILL LEAD TO GREATER CHANCE FOR
MORE AREAS TO SEE THUNDERSTORMS THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORM ACTIVITY WILL REMAIN ACROSS SOUTHEAST ARIZONA
INTO THE WEEKEND WITH TEMPERATURES NOT QUITE AS HOT.
&&
.DISCUSSION...THUNDERSTORM ACTIVITY MUCH MORE WIDESPREAD WITH
OVERALL GREATER AVAILABLE MOISTURE DESPITE SOME BOUNDARY LAYER
DRYING. MID LEVEL SOUTHERLY FLOW FOR STEERING STORMS AND SEVERAL
OUTFLOWS AT THE SURFACE IN THE OFFING TODAY. STRONG WINDS WILL BE AN
ISSUE.
12Z UAZ RUCWRF SHOWED BIG DAY FOR SANTA CRUZ...EASTERN PIMA AND
THE TOHONO OODHAM NATION...GOOD FOCUS ON BEST TONGUE OF MOISTURE IN
BETWEEN DRIER AREAS WEST AND EAST. THIS CORRESPONDS TO H7 THETA-E
MAXIMA AREA MODELS WERE ADVERTISING YESTERDAY AND SEEMS TO BE
WORKING OUT WELL.
ENOUGH MOISTURE AND GOOD ENOUGH FLOW ON THE WESTERN FLANK OF THE
RIDGE TO KEEP SOUTHEAST ARIZONA IN SOME FLAVOR OF THUNDERSTORM
ACTIVITY THROUGH THE WEEKEND.
&&
.AVIATION...BKN CLOUDS AT 6-10K FT AGL TIL 06Z THURSDAY...THEN
SLOWLY DECREASING CLOUDS THROUGH 12Z THURSDAY. SCATTERED TSRA/SHRA
THROUGH 04Z THURSDAY...WITH TSRA/SHRA DIMINISHING BETWEEN 04Z-08Z
THURSDAY. EXPECT BKN-OVC CEILINGS AT 4-6K FT AGL NEAR
TSRA/SHRA...WITH MVFR CIGS/VSBYS NEAR THE STRONGER STORMS. SURFACE
WIND GENERALLY LESS THAN 10 KTS...EXCEPT STRONG AND GUSTY NEAR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
INTO THE UPCOMING WEEKEND. NORMAL DIURNAL WIND TRENDS ARE ALSO
FORECASTED... EXCEPT FOR STRONG AND GUSTY WINDS NEAR THUNDERSTORMS.
A GRADUAL LOWERING OF DAYTIME HIGH TEMPERATURES CAN BE EXPECTED THE
NEXT COUPLE OF DAYS.
&&
.CLIMATE...AUGUST AND METEOROLOGICAL SUMMER 2011 ARE HEADED FOR THE
RECORD BOOKS AS ONE OF THE HOTTEST...IF NOT HOTTEST ON RECORD.
AT THE CLOSE OF TODAY...TUCSON WILL END UP RECORDING ITS 2ND HOTTEST
AUGUST AND METEOROLOGICAL SUMMER ON RECORD...WHILE DOUGLAS WILL
RECORD ITS HOTTEST AUGUST AND SUMMER ON RECORD. SAFFORD IS ON COURSE
TO RECORD EITHER ITS SECOND OR THIRD HOTTEST AUGUST AND 7TH HOTTEST
SUMMER ON RECORD.
FINAL NUMBERS WILL BE RELEASED ON THURSDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 31, 1:54 PM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST WED AUG 31 2011
AZZ503>515-012100-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
154 PM MST WED AUG 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE OFF OF THE HIGHER
TERRAIN AND INTO VALLEY LOCATIONS TODAY. SOME STORMS WILL GENERATE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. PLEASE NOTE THAT
EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE SUFFICIENT MOISTURE FOR A CHANCE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. PLEASE NOTE THAT EVEN
MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-502-012100-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
154 PM MST WED AUG 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER IN THE
AFTERNOON AND EVENING HOURS...ESPECIALLY IN EASTERN AREAS. SOME
STORMS MAY GENERATE STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Santa Cruz
- When
- August 31, 2:45 PM MST to 3:00 PM MST
- Where
- Santa Cruz County, 2.62 mi SSE of Calabasas to 2.69 mi WNW of Rio Rico
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 31.443, -110.969
Thunderstorms winds downed trees and power poles in Rio Rico along Interstate 19.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 31, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 31, 2011$155,000 · 1.75 in hail · 22 events
- Heat in Missouri, August 31, 20112 injured · 29 events
- Hail and Damaging Winds in Montana, August 31, 2011$17,000 · 1 in hail · 15 events
- Heat in Illinois, August 31, 201117 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20113 events
- Hail and Damaging Wind in Montana, August 31, 20111.75 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, August 31, 20111 event
- Damaging Wind in Wyoming, August 31, 201151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344019.